Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 31, 2018, 1:37 PM EDT for Cabell County, Wayne County, West Virginia; Lawrence County, Ohio. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2018, 1:37 PM EDT (17:37 UTC)
- Expired
- Jul 31, 2018, 2:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lawrence County, OH, Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 1:42 PM EDT | TSTM WND DMG | Lavalette, WV | MULTIPLE TREES DOWN AROUND THE TOWN OF LAVALETTE |
| Jul 31, 2:12 PM EDT | TSTM WND DMG | Milton, WV | RECEIVED REPORTS FROM 911 CALL CENTER OF MANY POWER LINES AND TREES DOWN IN THE AREA. ONE REPORT OF A TREE FALLING DOWN ON A HOUSE. 911 CALL CENTER ALSO MENTIONED A RADIO TOWER FOR THE MILTON FIRE DEPARTMENT WAS BROUGHT DOWN BY THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
058
WUUS51 KRLX 311737
SVRRLX
OHC087-WVC011-099-311815-
/O.NEW.KRLX.SV.W.0086.180731T1737Z-180731T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
137 PM EDT TUE JUL 31 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lawrence County in southeastern Ohio...
Cabell County in central West Virginia...
Northeastern Wayne County in western West Virginia...
* Until 215 PM EDT.
* At 137 PM EDT, a severe thunderstorm was located near Beech Fork
State Park, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Huntington, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Milton, Ona, Culloden, Athalia, Lavalette, Salt
Rock, Pea Ridge and Green Bottom.
This includes Interstate 64 in West Virginia between mile markers 6
and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3859 8223 3859 8222 3852 8212 3843 8205
3838 8205 3838 8207 3837 8210 3835 8212
3833 8217 3834 8218 3832 8219 3825 8248
3837 8254
TIME...MOT...LOC 1737Z 246DEG 24KT 3835 8239
HAIL...1.00IN
WIND...60MPH
$$
KISTNER3 follow-up statements
770
WWUS51 KRLX 311757
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
157 PM EDT TUE JUL 31 2018
WVC099-311807-
/O.CAN.KRLX.SV.W.0086.000000T0000Z-180731T1815Z/
Wayne WV-
157 PM EDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3859 8222 3852 8212 3843 8205 3838 8205
3837 8210 3834 8214 3833 8217 3834 8218
3832 8220 3829 8230 3831 8229 3831 8228
3833 8231 3831 8235 3840 8249
TIME...MOT...LOC 1757Z 246DEG 24KT 3840 8223
$$
OHC087-WVC011-311815-
/O.CON.KRLX.SV.W.0086.000000T0000Z-180731T1815Z/
Lawrence OH-Cabell WV-
157 PM EDT TUE JUL 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN LAWRENCE AND CABELL COUNTIES...
At 157 PM EDT, a severe thunderstorm was located over Ona, or 8 miles
east of Proctorville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Huntington, Chesapeake, Proctorville, Barboursville, Milton, Ona,
Culloden, Athalia, Salt Rock and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3859 8222 3852 8212 3843 8205 3838 8205
3837 8210 3834 8214 3833 8217 3834 8218
3832 8220 3829 8230 3831 8229 3831 8228
3833 8231 3831 8235 3840 8249
TIME...MOT...LOC 1757Z 246DEG 24KT 3840 8223
HAIL...1.00IN
WIND...60MPH
$$
KISTNER796
WWUS51 KRLX 311802
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
202 PM EDT TUE JUL 31 2018
OHC087-311812-
/O.CAN.KRLX.SV.W.0086.000000T0000Z-180731T1815Z/
Lawrence OH-
202 PM EDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3852 8212 3843 8205 3838 8205 3837 8210
3834 8214 3833 8217 3834 8218 3832 8220
3829 8230 3831 8229 3831 8228 3833 8231
3838 8232 3849 8230 3856 8217
TIME...MOT...LOC 1802Z 246DEG 24KT 3841 8220
$$
WVC011-311815-
/O.CON.KRLX.SV.W.0086.000000T0000Z-180731T1815Z/
Cabell WV-
202 PM EDT TUE JUL 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CABELL COUNTY...
At 202 PM EDT, a severe thunderstorm was located over Ona, or 9 miles
east of Proctorville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barboursville, Milton, Culloden, Ona, Salt Rock and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3852 8212 3843 8205 3838 8205 3837 8210
3834 8214 3833 8217 3834 8218 3832 8220
3829 8230 3831 8229 3831 8228 3833 8231
3838 8232 3849 8230 3856 8217
TIME...MOT...LOC 1802Z 246DEG 24KT 3841 8220
HAIL...1.00IN
WIND...60MPH
$$
KISTNER483
WWUS51 KRLX 311806
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
206 PM EDT TUE JUL 31 2018
WVC011-311815-
/O.CON.KRLX.SV.W.0086.000000T0000Z-180731T1815Z/
Cabell WV-
206 PM EDT TUE JUL 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR EAST CENTRAL CABELL COUNTY...
At 206 PM EDT, a severe thunderstorm was located over Ona, or 10
miles northwest of Hamlin, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Milton, Culloden and Ona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3852 8212 3843 8205 3838 8205 3837 8210
3834 8214 3833 8217 3834 8218 3832 8220
3835 8226 3839 8227 3843 8225 3850 8217
TIME...MOT...LOC 1806Z 246DEG 24KT 3842 8218
HAIL...1.00IN
WIND...70MPH
$$
KISTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:22 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 31, 1:22 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 122 PM EDT Tue Jul 31 2018 .SYNOPSIS... Instability and moisture return to the area, resulting in several chances of showers and thunderstorms this week. The weather settles down a bit, but remains muggy, late week. && .NEAR TERM /THROUGH TONIGHT/... As of 915 AM Tuesday... Trimmed PoPs across the east leaving them over southeast OH and northeast KY per latest radar images. Continue monitoring the eastern quadrant of our CWA for a potential flash flood watch needed. Rest of forecast remains on track. As of 250 AM Tuesday... Showers and thunderstorms will be on the increase across the area again today. Upper trough/low across the midwest will deepen today, with a surface low pressure system moving northeast out of the Tennessee Valley into Ohio and the Great Lakes region, with attendant frontal boundary lifting north across the area. Upper disturbances moving through the flow, will enhance shower and thunderstorm activity at times today, with greatest chances/best support looking to be across NE KY and southeast OH zones. Heavy downpours are expected once again today in any convection. Wettest area in the CWA looks to be generally across an area from southern Wayne county northeast into Barbour county, and it's possible, depending on the evolution of convection today, that a FFA may be needed for these areas. Have elected to hold off for now, and let the day shift evaluate the evolution of convection today. In terms of the convection today, there exists the possibility of severe, and a marginal risk has been issued for the entire CWA by SPC, due to strengthening winds aloft, along with backed low level flow and average 40 kts 0-6km bulk shear. Damaging winds are the primary hazard, however, with the aforementioned shear and low level flow pattern, a brief tornado cannot be totally ruled out. There is however, the possibility that too much cloud cover, and activity early on could limit destabilization, and thus prevent storms from becoming too strong to allow for stronger winds aloft to reach the surface or for more organized development. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 420 AM Tuesday... Moist, deep layer flow dominates this period, with upper level troughiness to the west, and western Atlantic ridging holding firm. An upper level short wave trough will drive a weak surface cold front through the area Wednesday and Wednesday night. This will likely result in showers and thunderstorms along our western flank first thing Wednesday morning, trekking east across the area Wednesday and Wednesday night. Models do not show a lot of instability developing Wednesday, owing to lots of clouds around early on. However, bulk shear of 35 to 45 kts may coincide with 1-2 KJ/KG CAPE in and near the mountains Wednesday afternoon, giving rise to stronger storms on narrow CAPE / moderate to strong shear. Also, PW values as high as two inches gives rise to the potential for heavy rainfall, which could easily become excessive over the particularly wet areas of northern and central WV. The front will get bogged down in the mountains overnight Wednesday night as the short wave trough lifts out. Southern stream short waves will initiate surface waves on the front that ride up the central Appalachians Thursday and again Thursday night. This will keep showers likely in the central and southern mountains overnight Wednesday night, and showers and thunderstorms will expand northward and westward as the wave rides up Thursday. Instability is progged to be meager Thursday, but PW values still up around 1 3/4 inches, and an elongated right rear entrance region of the upper level jet, could lead to heavy rainfall, and the wet areas in and near the northern and central mountains of WV will need closely monitored for the potential for heavy rainfall Thursday and Thursday night. The GFS becomes a bit of an outlier, showing the waves tracking farther west Thursday and especially Thursday night, when it tracks the strongest lift, and heaviest of the rain, up the middle Ohio Valley. The excessive rainfall potential for this week remains highlighted in the HWO. Central guidance temperatures and muggy dew points generally accepted, with highs a sensitive function of amount and timing of breaks in or thinner areas of the cloud cover. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 420 AM Tuesday... The last of a series of waves moving northward through the central Appalachians, pushes northward, out of the area, Friday, and the potential for heavy rainfall wanes. However, any flooding that develops Thursday and Thursday night would likely be most impactful on Friday with the ongoing runoff. The weather pattern settles down over the weekend and into early next week, as upper level troughing to the west lifts out, and the western Atlantic ridge muscles its way westward. However, the chance for pop up afternoon and evening showers and thunderstorms continues in the very warm and humid air. A new short wave trough may flatten the ridge and drive a cold front toward the area, with the chance for showers and thunderstorms, toward Tuesday. Central guidance temperatures accepted, with slow warming, mainly on highs, with the building upper level heights. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 130 PM Tuesday... Numerous showers and scattered storms will continue to move north northeast across southeast OH, into the WV in the beginning of the period. MVFR and brief IFR visibilities can be expected along the strongest storms. Any storms will be capable of heavy downpours, and strong gusty winds. All convection should decrease after 00-03Z Wednesday, but areas of MVFR/IFR fog or low stratus are expected to form, particularly after 06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storm today may vary from current forecast. More widespread MVFR and IFR conditions may be possible in post rain fog and stratus late tonight than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY M M M M M L M M H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY H M M L M M M M M M M M EKN CONSISTENCY H H H H M L H H M M M L PKB CONSISTENCY M M M M M M M H H H H H CKB CONSISTENCY H H M M M M M H H H H H AFTER 18Z WEDNESDAY... IFR possible in showers and thunderstorms through Friday, mainly during the afternoons and evenings. IFR in post-rain fog and stratus will be possible each of these nights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...ARJ/SL SHORT TERM...TRM LONG TERM...TRM AVIATION...ARJ
Hazardous weather outlook, Jul 31, 3:14 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 314 AM EDT Tue Jul 31 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-010715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 314 AM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Heavy downpours are expected in convection today and tonight. Localized flash flooding issues are possible. In addition, there is a marginal risk of severe thunderstorms today. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms, some with heavy downpours, are expected for much of the week. Localized flash flooding issues are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 31, 1:16 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 PM EDT TUE JUL 31 2018
KYZ103-105-OHZ087-WVZ005-006-311745-
Boyd-Lawrence-Lawrence-Wayne-Cabell-
116 PM EDT TUE JUL 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
LAWRENCE...SOUTHEASTERN LAWRENCE...CENTRAL CABELL AND NORTHERN WAYNE
COUNTIES...
At 115 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesapeake to near Chandlerville.
Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Huntington, Louisa, Wayne, Chesapeake, Proctorville, Blaine, Beech
Fork State Park, Yatesville Lake State Park, Barboursville, Kenova,
Ceredo, Fort Gay, Burnaugh, Durbin, Ulysses, Charley, Centerville,
Ona, South Point and Burlington.
This includes Interstate 64 in West Virginia between mile markers 1
and 22.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3842 8257 3854 8214 3795 8252 3796 8253
3795 8258 3793 8258 3792 8260 3789 8260
3788 8262 3789 8267 3792 8274 3797 8283
3798 8287
TIME...MOT...LOC 1715Z 248DEG 16KT 3840 8249 3797 8280
KISTNERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:16 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 29 min |
| Jul 31, 2:10 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 35 min |
| Jul 31, 2:18 PM EDT | Special Weather Statement | RLX | Logan | 27 min |
| Jul 31, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Mingo, Wayne | 24 min |
| Jul 31, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 30 min |
| Jul 31, 3:10 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| Jul 31, 3:13 PM EDT | Special Weather Statement | RLX | Roane | 32 min |
| Jul 31, 3:26 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Roane | 49 min |
| Jul 31, 3:36 PM EDT | Special Weather Statement | RLX | Clay | 24 min |
| Jul 31, 4:08 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Jul 31, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur, Webster | 24 min |
| Jul 31, 4:38 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur, Webster | 37 min |
| Jul 31, 5:08 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 52 min |
| Jul 31, 5:36 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 39 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.